Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Flagstaff, AZ

July 16, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 7:21 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 7:21 PM MDT (01:21 UTC)
Expired
Jul 16, 2018, 10:15 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 114 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:45 PM MDTFLASH FLOOD2 Ene Taylor, AZTAYLOR POLICE REPORT E WILLOW LANE CLOSED DUE TO WATER RUNNING OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS55 KFGZ 170121
FFWFGZ
AZC017-170415-
/O.NEW.KFGZ.FF.W.0031.180717T0121Z-180717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
621 PM MST MON JUL 16 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 915 PM MST

* At 620 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Taylor, Shumway, Snowflake and White Mountain Lake. 

This includes the following streams and drainages...Hay Hollow
Draw...Canal, The...Show Low Creek...Brown Creek...Cottonwood Wash...
Dodson Wash...Concho Flat Wash...Rocky Arroyo and Silver Creek.

This includes the following highways...
 State Route 77 between mile markers 346 and 359.
 Highway 60 near mile marker 344, and between mile markers 348 and
352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3452 10998 3431 10985 3428 10985 3426 11000
      3447 11017

$$

TPS
2 follow-up statements
706 
WGUS75 KFGZ 170357
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
857 PM MST MON JUL 16 2018

AZC017-170415-
/O.CON.KFGZ.FF.W.0031.000000T0000Z-180717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
857 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NAVAJO COUNTY...

At 8 PM MST, local law enforcement reported streets closed in the 
Snowflake Taylor area due to heavy rain due from thunderstorms over 
Showers continue to move into the area. Up to two inches of rain 
have already fallen. Flash flooding is expected to continue 
especially in the Cottonwood Wash and Silver Creek Drainages.

Some locations that will experience flooding include...
Taylor, Shumway, Snowflake and White Mountain Lake. 

This includes the following streams and drainages...Hay Hollow
Draw...Canal, The...Show Low Creek...Brown Creek...Cottonwood Wash...
Dodson Wash...Concho Flat Wash...Rocky Arroyo and Silver Creek.

This includes the following highways...
 State Route 77 between mile markers 346 and 359.
 Highway 60 near mile marker 344, and between mile markers 348 and
352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3452 10998 3431 10985 3428 10985 3426 11000
      3447 11017

$$

JDS
691 
WGUS75 KFGZ 170414
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
914 PM MST MON JUL 16 2018

AZC017-170423-
/O.EXP.KFGZ.FF.W.0031.000000T0000Z-180717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
914 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 915 PM
MST...

The heavy rain has ended. Showers will continue to move into the 
area producing light to moderate rainfall. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3452 10998 3431 10985 3428 10985 3426 11000
      3447 11017

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:11 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 4:11 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST Mon Jul 16 2018

.SYNOPSIS...The monsoon weather pattern will continue over Arizona
this week, with daily rounds of showers and thunderstorms. The
main threat with storms will be heavy rainfall and localized
flooding each afternoon this week.

&&

.DISCUSSION...Flat upper level ridging extending from California
into the Great Basin will maintain easterly flow over northern
Arizona through midweek. The center of the ridge will gradually
rotate southeastward into north Texas by the end of the week. This
will result in deep moisture remaining in place over northern
Arizona the region through the week. This will lead to daily
chances for afternoon thunderstorms. Localized flooding will be
the primary threats.

The medium range models are hinting at a down tick in convective
activity beginning early next week with drier air filtering into
the region. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over
northern Arizona will diminish after 02Z. Local MVFR/IFR
conditions with gusty, erratic winds near the showers and
thunderstorms. VFR conditions will prevail over northern Arizona
tonight.

Scattered -SHRA/-TSRA will once again begin over the higher
terrain of northern Arizona between 1830-1900Z Tuesday, becoming
widespread in the afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Moisture begins to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 16, 1:25 PM MDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1225 PM MST MON JUL 16 2018

AZZ007-008-162000-
Coconino Plateau-Yavapai County  Mountains-
1225 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 100 PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Fraziers Well, or 56 miles northeast of Kingman,
moving west at 10 mph. Route 66 near Indean Route 18 may also be
inpacted by this storm.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333
TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312

MAS
Special weather statement, Jul 16, 1:43 PM MDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1243 PM MST MON JUL 16 2018

AZZ009-039-162030-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1243 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST...

At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Blue Gap Chapter House, or 27 miles north of Keams
Canyon. this storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024
TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013

MAS
Local storm report, Jul 16, 4:21 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      WEST SEDONA             34.86N 111.80W
07/16/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
            LOW WATER CROSSING JUST NORTH OF SUNSET
            PARK. APPROXIMATELY 2 FEET OF WATER IS
            RUNNING OVER SUNSET DR.

&&

TM
Local storm report, Jul 16, 6:13 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      3 SW PRESCOTT VALLEY    34.57N 112.35W
07/16/2018                   YAVAPAI            AZ   MESONET

            FAIN LAKE GAUGE INDICATES 3 FT OF WATER IS
            MOVING DOWN THE SPILLWAY AS OF 540 PM MST.
            FLOODING BEGAN AT 447 PM MST.

&&

RR
Local storm report, Jul 16, 6:20 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       3 SW PRESCOTT VALLEY    34.58N 112.37W
07/16/2018  E1.30 INCH       YAVAPAI            AZ   DEPT OF HIGHWAYS

            ADOT REPORTS ROCKS ON SR 69 AT MILEPOST 290.

&&

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:15 PM MDTFlash Flood WarningFGZYavapai16 hr
Jul 16, 6:39 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Jul 16, 6:59 PM MDTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 7:15 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo30 min
Jul 16, 8:07 PM MDTFlash Flood WarningFGZNavajo4 hr
Jul 17, 2:57 PM MDTSpecial Weather StatementFGZ33 min
Jul 17, 3:51 PM MDTSpecial Weather StatementFGZ24 min
Jul 17, 4:51 PM MDTSevere Thunderstorm WarningFGZYavapai16 min
Jul 17, 5:00 PM MDTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 17, 5:54 PM MDTFlash Flood WarningFGZCoconino16 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.